Gas After Bowel Surgery
Last Modified: August 13, 2010
Dear OncoLink "Ask The Experts,"
I am almost 5 years from diagnosis and treatment for colon cancer. I am experiencing excessive gas emissions, some unable to be controlled. I do not eat salads or fruits but it seems no matter what is ingested it produces excess gas. I have tried beano and Gas-Ex with hardly any difference in symptoms. Any suggestions? Is there anyone else who has this problem?
Karen Wagner MS, RD, LDN, Clinical dietitian specialist for the Abramson Cancer Center, responds:
I have had patients who have concerns over excessive gas, and the causes are quite diverse. Certainly, bowel surgery can have an effect on any and all aspects of bowel regularity and motility; many people accommodate or learn to adjust to their new “plumbing” over time.
The first things we suggest are to try to avoid foods that are known to produce more gas in the intestines (beans, cruciferous vegetables, citrus, nuts, mushrooms), which it sounds like you have already done. Other, sometimes overlooked culprits are carbonated beverages, chewing gum, rapid eating, and medications or foods containing sugar alcohols (sorbitol, xylitol, mannitol). Also, many people lose their ability to digest lactose, both as they age and after bowel surgery, so avoiding dairy foods containing lactose may help this problem.
If other symptoms are present, such as diarrhea, weight loss, floating stools and anemia, you should probably have a thorough evaluation to rule out enzyme deficiencies, gluten-intolerance and/or intestinal bleeds. If you have been treated with long-term antibiotics, sometimes honey and yogurt can help to restore the beneficial bacteria in the intestines that were unintentionally destroyed with long-term antibiotic use. If none of these situations are the case, and everything else has been ruled out, you may be manifesting some irritable bowel syndrome (IBS) symptoms. IBS-related symptoms may be helped by relaxation therapies, bio-feedback, and possibly (although this is a little out of my realm) some antidepressants. There are certainly many people out there with both short-term and long- term gas issues, but without knowing a little more it is hard to offer tailored advice.
You should consider consulting with a registered dietitian for more personalized advice.